Alert archive / Nevada / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 142, NWS Las Vegas, NV

September 11, 2011Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 11, 2011, 4:30 PM PDT for Lincoln County, Nevada. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2011, 4:30 PM PDT (23:30 UTC)
Expired
Sep 11, 2011, 5:05 PM PDT
In force
35 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Lincoln County, NV

The radar

The Las Vegas radar (KESX), 192 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2011-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2011-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WUUS55 KVEF 112330
SVRVEF
NVC017-120015-
/O.NEW.KVEF.SV.W.0142.110911T2330Z-110912T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
430 PM PDT SUN SEP 11 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 515 PM PDT.

* AT 424 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ALAMO...AND WAS MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALAMO AND HIGHWAY 93 BETWEEN MILE MARKERS 38 AND 45 IN CENTRAL 
  LINCOLN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3755 11537 3756 11493 3720 11509 3719 11532
TIME...MOT...LOC 2328Z 196DEG 18KT 3735 11515

$$

SC
2 follow-up statements
879 
WWUS55 KVEF 112345
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
445 PM PDT SUN SEP 11 2011

NVC017-120015-
/O.CON.KVEF.SV.W.0142.000000T0000Z-110912T0015Z/
LINCOLN NV-
445 PM PDT SUN SEP 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM PDT
FOR CENTRAL LINCOLN COUNTY...

AT 436 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ALAMO...AND WAS MOVING NORTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
ALAMO...HIGHWAY 93 BETWEEN MILE MARKERS 32 AND 40 IN CENTRAL 
LINCOLN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE INJURY
AND DAMAGE PROPERTY. IN ADDITION...STRONG WINDS AND LIGHTNING ARE
LIKELY. LIGHTNING CAN KILL! TAKE SHELTER IN A STURDY BUILDING. IF IT
IS SAFE TO DO SO...TAKE APPROPRIATE ACTIONS TO PROTECT VEHICLES AND
PROPERTY.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3729 11520 3754 11519 3756 11493 3728 11505
TIME...MOT...LOC 2344Z 197DEG 15KT 3739 11510

$$

SC
618 
WWUS55 KVEF 120005
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
505 PM PDT SUN SEP 11 2011

NVC017-120015-
/O.CAN.KVEF.SV.W.0142.000000T0000Z-110912T0015Z/
LINCOLN NV-
505 PM PDT SUN SEP 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS PUSHED TO THE NORTHEAST OF ALAMO AND HAS 
WEAKENED. THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN COUNTY 
HAS BEEN CANCELLED.

LAT...LON 3729 11520 3754 11519 3756 11493 3728 11505
TIME...MOT...LOC 0005Z 204DEG 19KT 3752 11501

$$

SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:07 PM PDT, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 11, 3:07 PM PDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
307 PM PDT SUN SEP 11 2011

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN
THE AFTERNOONS AND EVENINGS...WILL CONTINUE THROUGH THE MIDDLE OF
THE UPCOMING WEEK. ISOLATED SEVERE WEATHER AND FLASH FLOODING WILL
BE POSSIBLE.
&&

.SHORT TERM...ANOTHER ACTIVE DAY TODAY AND NOT MUCH TIME TO DISCUSS
IT. UPPER LEVEL LOW WOBBLED INLAND TODAY BUT MAY WOBBLE BACK TO THE
SHORE TOMORROW. SOUTHERLY FLOW AND MOISTURE TRANSPORT WILL CONTINUE
ACROSS OUR CWA. AREAS DIRECTLY UNDER THE MOISTURE PLUME WILL BE AT
ENHANCED RISK FOR FLASH FLOODING AND AREAS IN THE DRY SLOT WILL BE
AT ENHANCED RISK FOR HAIL AND HIGH WINDS. JUST GOT SMALL HAIL AT THE
OFFICE WHILE I WAS TYPING THIS. MODELS DISAGREE ON THE PROGRESSION
OF THE LOW WITH THE GFS FASTER AND THE NAM SLOWER. WILL TAKE IT DAY
BY DAY AT THIS POINT...BUT HISTORICALLY SPEAKING SLOWER HAS BEEN
BETTER MORE OFTEN THAN NOT. RISK FOR THUNDERSTORMS TO CONTINUE
THROUGH THE END OF THE SHORT TERM TUESDAY NIGHT.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
STILL LOOKING FOR THE LOW TO MOVE THROUGH LATE WEDNESDAY. ECMWF AND
GFS DIFFER ON SPEED. OPTED TO LEAN TOWARDS THE SLIGHTLY FASTER GFS.
MAIN ISSUE WAS THE DISTRIBUTION OF CLOUDS AND POPS AS IT MOVED
THROUGH. KEPT THE POPS GREATEST IN THE EAST OVER MOHAVE AND EASTERN
LINCOLN COUNTIES WHERE UPLIFT AND MOISTURE ELEMENTS COMBINE THE
BEST. CLOUD COVER WEDNESDAY WILL COVER MOST OF THE CWA AS IT IS
WRAPPED AROUND THE LOW WHEN IT TRACKS TO THE SOUTH OF LAS VEGAS.
AFTER WEDNESDAY KEPT IN RESIDUAL POPS THROUGH THURSDAY AS THE LOW
WILL NOT QUICKLY LEAVE THE AREA. RIDGING WILL BRIEFLY MOVE IN FRIDAY
BEFORE THE NEXT TROUGH DROPS IN FROM THE NORTHWEST. AT THIS TIME NOT
EXPECTING ANY SIGNIFICANT WEATHER THIS WEEKEND WITH THE EXCEPTION OF
INCREASED WINDS.
&&

.AVIATION...FOR MCCARRAN...FOR TODAY THUNDERSTORMS ARE POSSIBLE
AROUND THE AREA AND IN THE PEACH SPRINGS...MORMON MESA AND BEATTY
CORRIDORS THROUGH LATE EVENING. THUNDERSTORMS IN THE VALLEY ARE
POSSIBLE THROUGH LATE TONIGHT. ANY STORMS TO AFFECT KLAS WILL MOVE
IN FROM THE SOUTH AND MAY FORM CLOSE TO KLAS AND HAVE LITTLE ADVANCE
NOTICE. OUTSIDE OF THE THUNDERSTORMS NO STRONG WINDS OR CEILING
PROBLEMS ARE ANTICIPATED. WINDS WILL BE LIGHT AND FOLLOW A DIURNAL
PATTERN. MONDAY WILL SEE THE DAY START WITH LITTLE CLOUD COVER
BEFORE CLOUDS FORM FIRST OVER LOCAL MOUNTAINS. THUNDERSTORMS ARE A
POSSIBILITY IN THE VALLEY. THUNDERSTORMS WILL BE MORE LIKELY IN THE
LOCAL MOUNTAIN AREAS TO EAST AND WEST OF THE VALLEY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED RAIN SHOWERS AND THUNDERSTORMS WILL CONTINUE
AROUND THE AREA INTO LATE SUNDAY EVENING WITH SCATTERED STORM
COVERAGE OVER CLARK AND MOHAVE COUNTIES AND IN THE SIERRAS AND OWENS
VALLEY IN INYO COUNTY. MONDAY WILL SEE A DECREASE IN STORM COVERAGE
OVER MOST AREAS WITH THE EXCEPTION OF MOHAVE COUNTY WHERE SCATTERED
AFTERNOON THUNDERSTORMS ARE LIKELY. THUNDERSTORMS ELSEWHERE ARE MORE
LIKELY OVER MOUNTAIN AREAS AT FIRST IN THE AFTERNOON BEFORE MOVING
OFF INTO THE VALLEYS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 11, 6:05 AM PDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
605 AM PDT SUN SEP 11 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-121000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
605 AM PDT SUN SEP 11 2011 /605 AM MST SUN SEP 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AS THUNDERSTORMS REDEVELOP ACROSS THE AREA TODAY AND TONIGHT...HEAVY
RAIN...HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
THURSDAY AS AN AREA OF LOW PRESSURE SLOWLY MOVES EAST OVER THE
MOJAVE DESERT AND SOUTHERN GREAT BASIN. LOCALLY HEAVY RAIN WILL
CONTINUE TO BE A THREAT. NO HAZARDOUS WEATHER IS EXPECTED ON
FRIDAY OR SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 11, 2:35 PM PDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
235 PM PDT SUN SEP 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             4 NW SILVERADO RANCH    36.05N 115.19W
09/11/2011  E0.25 INCH       CLARK              NV   NWS EMPLOYEE

            PEA SIZED HAIL FELL FOR ABOUT FOUR MINUTES AT WFO LAS
            VEGAS. 0.18 INCHES OF RAIN FELL IN APPROXIMATELY TEN
            MINUTES.

&&

JGG
Local storm report, Sep 11, 3:18 PM PDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
318 PM PDT SUN SEP 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND GST     4 ESE NORTH LAS VEGAS   36.25N 115.07W
09/11/2011  E60 MPH          CLARK              NV   TRAINED SPOTTER

            SPOTTER ESTIMATES 60 MPH WINDS NEAR NELLIS AFB.

&&

JGG
Local storm report, Sep 11, 4:04 PM PDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
404 PM PDT SUN SEP 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             5 NNE LAS VEGAS         36.24N 115.11W
09/11/2011  E1.00 INCH       CLARK              NV   PUBLIC

            QUARTER SIZE HAIL NEAR CRAIG AND INTERSTATE 15. EVENT
            TIME BASED ON RADAR

&&

JGG

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 2:06 PM PDTSevere Thunderstorm WarningVEFClark24 min
Sep 11, 2:52 PM PDTSevere Thunderstorm WarningVEFClark23 min
Sep 11, 3:03 PM PDTSevere Thunderstorm WarningVEFClark27 min
Sep 11, 3:13 PM PDTSevere Thunderstorm WarningVEFClark47 min
Sep 11, 3:26 PM PDTSevere Thunderstorm WarningVEFClark, Lincoln, Nye24 min
Sep 11, 3:27 PM PDTFlash Flood WarningVEFClark, Lincoln, Nye2 hr
Sep 11, 3:52 PM PDTSevere Thunderstorm WarningVEFClark38 min
Sep 11, 4:25 PM PDTSevere Thunderstorm WarningVEFClark, Lincoln35 min
Sep 11, 4:37 PM PDTAreal Flood AdvisoryVEFNye47 min
Sep 11, 4:54 PM PDTSevere Thunderstorm WarningVEFClark, Lincoln36 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.